Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Determinants of Laplacians on the space of conical metrics on the sphere

Author: Hala Khuri King
Journal: Trans. Amer. Math. Soc. 339 (1993), 525-536
MSC: Primary 58G26
MathSciNet review: 1102890
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: On a compact surface with smooth boundary, the determinant of the Laplacian associated to a smooth metric on the surface (with Dirichlet boundary conditions if the boundary is nonempty) is a well-defined isospectral invariant. As a function on the moduli space of such surfaces, it is a smooth function whose boundary behavior in certain cases is well understood; see [OPS and K]. In this paper, we restrict ourselves to a certain class of singular metrics on closed surfaces called conical metrics. We show that the determinant of the associated Laplacian is still well defined and that it is a real analytic function on a suitably restricted subset of the space of conical metrics on the sphere.

References [Enhancements On Off] (What's this?)

  • [BS] J. Brüning and R. Seeley, The resolvent expansion for second order operators, J. Funct. Anal. 73 (1987), 369-429. MR 899656 (88g:35151)
  • [Ca] C. Callias, The heat equation with singular coefficients. I, Comm. Math. Phys. 88 (1983), 357-385. MR 701923 (84m:58136)
  • [Ch] I. Chavel, Eigenvalues in Riemannian geometry, Academic Press, 1984. MR 768584 (86g:58140)
  • [C] J. Cheeger, On the spectral geometry of spaces with cone-like singularities, Proc. Nat. Acad. Sci. U.S.A. 76 (1979), 2103-2106. MR 530173 (80k:58098)
  • [CL] E. A. Coddington and N. Levinnson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [F] A. Friedman, Partial differential equations, Krieger, 1969. MR 0445088 (56:3433)
  • [K] H. H. Khuri, Heights on the moduli space of Riemann surfaces with circle boundaries, preprint. MR 1141285 (93c:58227)
  • [MS] H. P. McKean, Jr. and I. M. Singer, Curvature and eigenvalues of the Laplacian, J. Differential Geom. 1 (1967), 43-69. MR 0217739 (36:828)
  • [M] R. Melrose, Analysis on manifolds with corners, Lecture notes, M.I.T., 1988.
  • [N] N. Nagase, The fundamental solution of the heat equation on Riemannian spaces with cone-like singular points, Kodai Math. J. 7 (1984), 382-455. MR 760044 (86a:58100)
  • [OPS] B. Osgood, R. Phillips, and P. Sarnak, Moduli space, heights and isospectral sets of plane domains, Ann. of Math. (2) 129 (1989), 293-362. MR 986795 (91a:58196)
  • [RS] M. Reed and B. Simon, Methods of mathematical physics, vol. 4, Academic Press, 1978.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G26

Retrieve articles in all journals with MSC: 58G26

Additional Information

Keywords: Conical metrics, determinants of Laplacians, spectral geometry of conical metrics
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society